The National Institute on Drug Abuse estimates that up to 36 million people worldwide abuse opiates in the form of heroin or prescription drugs. There are 2.1 million people abusing opiates in the United States alone. Of these 36 million, many want to get off opiates. Unfortunately detoxing from any drug including opiates is miserable.
Although opiate withdrawal is not one of the more dangerous ones, it is very unpleasant. This is not to say that there are no risks. The risks include spikes in blood pressure, heart rate, dehydration, and paranoia. There are currently three main ways to get off opiate drugs. This includes quitting cold turkey, tapering, and using a replacement therapy method. When trying any of these methods there are things that can help.
Be aware of the symptoms of opiate withdrawal
There are several symptoms associated with withdrawal. Withdrawal commonly comes in two phases. Phase one starts approximately 12 hours after ingesting a normal opiate and up to 30 hours after the last methadone dose and can last for around five days. During phase one, the person detoxing may experience:
- insomnia and depression,
- twitching and nervous ticks,
- elevated blood pressure and heart rate,
- anxiety and restlessness
- flu like symptoms such as runny nose and excessive sweating,
- diarrhea and vomiting, and
- severe muscle and joint aches.
Phase two starts at around day five and can last months. The symptoms of phase two are:
- inability to focus,
- fatigue, and
- sleep issues such as insomnia.
These symptoms disappear gradually and it is said to help people in withdrawal to know what to expect. The severity of these symptoms depends on the length and amount of the opiate normally consumed. They are normally severe and extremely uncomfortable.
Try to detox when healthy
Although this may seem obvious, it is better to attempt detoxing when healthy. Detoxing makes everything seem worse than it is. If a person has a cold or the flu, it seems like the worst flu ever. If something is painful, seems extremely painful. Everything seems magnified and this is very unpleasant. Being healthy will not only help with the symptoms but also helps the body adjust to the lack of opiates faster. It just makes sense to do everything that can be done to help the body with getting rid of the toxins.
Again this seems obvious but keeping comfortable very important. Being comfortable where you are and being in a place that is known and safe is always better than being in the unfamiliar. A few ways to keep comfortable are:
- Plan the detox away from other activities such as work or school.
- Make sure there is a safe place to stay.
- Keep warm or cool, opiate withdrawal plays with the senses. Blankets or fans may be needed.
- Have a good place to rest.
- Make sure to be near a bathroom.
Find things that make you comfortable under normal circumstances. Keep in mind it could be up to two weeks before you are feeling well enough to go out.
Buying a few things from the pharmacy may help with the withdrawal symptoms. Things like a medication for diarrhea and nausea, aspirin for muscle aches and cramping, B vitamins, niacin, and potassium. Blankets and a fan might also be helpful things to have. Have comfortable clothing and a comfortable place to rest. The mental and physical rigors of withdrawal are bad enough without being uncomfortable.
Staying occupied is very important. The mind is probably the worst enemy anyone can have during withdrawal. It will think all sorts of things to get what it wants. Keeping it and you occupied is key to keeping your mind from sabotaging your efforts. Do this by:
- reading a book,
- writing a book,
- take up a new hobby,
- do a puzzle,
- organize or clean something,
- learn a new skill,
- surf the internet,
- ask advice from others but be wary of internet advice,
- catch up on TV shows or watch movies,
- play video games, card games, or board games, or
- catch up on everything planned and never done.
These are not all of the things that keep a mind occupied but find activities that are not strenuous but get the mind off the feelings of withdrawal. When the mind is active, it cannot focus on the uncomfortable sensations if it is focused on something else.
No matter what withdrawal method a person chooses, it is always wise to have help when you are going through it. A friend should be there to watch over you to make sure that nothing goes wrong. It is best to ask a friend that does not use opiate drugs. You should also consult a doctor to make sure that the method of withdrawal suits your needs and health level. There are many things doctors can do to make withdrawal easier. Telling a doctor that there is a problem is not a one-way ticket to rehab. Many doctors are willing to help in any way they can. There are inpatient and outpatient rehab options and choosing the right one helps to guarantee success.
Although there is no absolutely that will allow you to completely skip all discomfort, there are many ways to make it more comfortable. Following these tips may not make it all better but they can help.